Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 253, NWS North Platte, NE

July 31, 2001Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2001, 8:44 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2001, 8:44 PM CDT (01:44 UTC)
Expired
Jul 31, 2001, 9:45 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:50 PM CDTThunderstorm Wind 52 EBristow, NE
Jul 31, 9:15 PM CDTThunderstorm Wind 52 EO Neill, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010145
SVRLBF

NEC015-089-010245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 945 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GROSS TO 2 MILES
  SOUTHWEST OF ATKINSON...OR ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF SPENCER TO 19 MILES WEST OF O'NEILL...MOVING SOUTHEAST
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER BRISTOW AROUND 850 PM CDT
  OVER EMMET AROUND 905 PM CDT
  OVER O'NEILL AROUND 925 PM CDT
  OVER INMAN AROUND 945 PM CDT

THIS LINE OF STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS GUSTS 
TO 60 MPH OR GREATER. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4300 986u2 4248 9927 4236 9921 4233 9832
          4279 9832
$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:37 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 2:37 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE JUL 31 2001

FORECAST CHALLENGE WILL BE AREAL COVERAGE FOR POPS TONIGHT...

LEADING SURFACE TROUGH AT 18Z EXTENDED SOUTHWEST FROM LOW CENTER OVER
NORTH CENTRAL SOUTH DAKOTA...WEST OF MBG...TO EAST OF VTN...THEN
SOUTHWEST TO OGA. REINFORCING TROUGH TO ENTER FROM THE NORTHWEST
THIS EVENING WITH DRIER AIR TO FILTER ACROSS THE PANHANDLE.
DEWPOINTS INTO THE MID TO UPPER 60S CENTRAL WITH CAP WEAKEST OVER
THE PANHANDLE AT 18Z WITH ISOLATED CONVECTION POSSIBLE INTO THE
EASTERN PANHANDLE BY 4 PM AS GRAVITY WAVES ON VISIBLE SATELLITE
MOVE NORTHEAST. DEWPOINTS ALREADY DROPPING INTO THE LOW 50S IN THE
PANHANDLE WITH HIGH BASED CONVECTION MOST LIKELY WITH GUSTY WINDS
POSSIBLE.

MODELS IN GENERAL AGREEMENT IN THE SHORT TERM WITH BOUNDARY TO
CRAWL SLOWLY SOUTHEAST THIS EVENING. H85 SOUTHWEST TO NORTHEAST
ORIENTATED JET TO KEEP BEST FOCUS FOR CONVECTION WELL TO THE NORTH
MOVING NORTH THROUGH EASTERN NORTH DAKOTA INTO MINNESOTA THROUGH
01/00Z ALONG AND NORTH OF WARM FRONT. THEN AS REINFORCEMENT OF DRIER
AIR OCCURS ALONG BOUNDARY THE FRONT WILL ORGANIZE WITH INCREASED LIFT
FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF LINE FROM
ANW TO LBF AND IML. FURTHER WEST MORE WIDELY SCATTERED CONVECTION.
HIGHER MOISTURE AVAILABILITY WILL BE EAST OF AREA WITH LOW POPS
RETAINED. AFTER 01/00Z SERIES OF H5 WAVES WILL BE LIFTING NORTHEAST
ALONG THE SURFACE FRONT WITH THREAT FOR STRONG TO SEVERE STORMS TO BE
EAST OF FORECAST AREA AFT 06Z. SURFACE WINDS TURN ON TO THE NORTH
NORTHEAST ACROSS ALL OF THE FORECAST AREA AFTER 09Z WITH FRONT TO
HANG FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS ON WEDNESDAY.

CLOUDS WILL BEGIN TO CLEAR ACROSS THE NORTHWEST WEDNESDAY AS FRONT
MOVES BRIEFLY SOUTHEAST. PARTLY SUNNY SKIES SHOULD PREVAIL
ACROSS THE REMAINDER AS NORTHEAST SURFACE WINDS WRAP MOISTURE BACK
SOUTHWEST AND SERIES OF H5 WAVES TRANSIT EAST ACROSS SOUTHERN
NEBRASKA. THIS WILL KEEP A CHANCE OF WIDELY SCATTERED THUNDERSTORMS
OVER THE SOUTHEAST HALF OF THE FORECAST AREA. THE CLOUDS AND
NORTHEAST WINDS FLOW WILL HELP TO HOLD TEMPERATURES DOWN INTO THE MID
TO UPPER 80S WITH BLEND OF GUIDANCES USED.

WEDNESDAY NIGHT INTO THURSDAY LOW LEVEL CONVERGENCE INCREASES ACROSS
SOUTHERN NEBRASKA AS FRONT REMAINS DRAPED NEAR THE STATELINE AND
SURFACE HIGH BUILDS EAST ACROSS THE NORTHERN PLAINS. 850-700 MB
FRONTOGENESIS INCREASES OVER NORTHWEST KANSAS WEDNESDAY EVENING
WITH EAST WINDS TO GENERATE UPSLOPE FLOW AND CLOUDS INCREASES
THEN CONVECTION DRIVES FRONT FURTHER SOUTH INTO KANSAS OVERNIGHT.
CHANCE OF THUNDERSTORMS CONTINUE FOR THE EXTREME SOUTHWEST
WEDNESDAY NIGHT. OTHERWISE MOSTLY CLOUDY AS SURFACE HIGH BUILDS EAST
ACROSS MINNESOTA AND NEXT LEESIDE TROUGH FORMS ON THE NORTHWEST HIGH
PLAINS.

RETURN FLOW SETS UP THURSDAY WITH FRONT TO RETURN NORTH. THE H5
HIGH CENTER WILL BE SITUATED OVER KANSAS WITH SERIES OF WAVES TO
ROTATE AROUND PHERIPERY WITH LOW POPS INCLUDED FOR THE DAY
OTHERWISE PARTLY CLOUDY AS UPPER RIDGE BUILDS FURTHER WEST AND
AMPLIFIES.

IN THE EXTENDED EUROPEAN MODEL MORE AGGRESSIVE BUILDING UPPER RIDGE
WESTWARD ACROSS THE SOUTHERN U.S. WHILE MRF SHOWS DEEPER TROUGH TO
DIG IN AND SLOWER PROGRESSION OF SYSTEM OFF THE NORTHWEST COAST
BEYOND 96 HOURS. EUROPEAN MODEL PREFERRED AS 31/12Z AVN THROUGH
120 HOURS LIMITS MOISTURE ADVECTION AS THE H5 HIGH CENTER TO
BUILD WEST ACROSS KANSAS ON FRIDAY...THEN EXTEND SOUTHWEST INTO THE
DESERT SOUTHWEST THROUGH MONDAY. THIS WILL MAKE FOR A DRIER FORECAST
AS RETURN FLOW SHUTS OFF FROM THE GULF AND MAIN FORCING MOVES MORE TO
THE NORTH AND LIMITS RAINFALL SATURDAY THROUGH MONDAY. ISOLATED
STORMS MAY FIRE OVER THE MOUNTAINS TO THE WEST BUT THEN WEAKEN
WHILE MOVING NORTH NORTHEAST AND WILL GO FOR DRY FORECAST. ANY
STORMS WHICH DO DEVELOP WILL HAVE WEAK STEERING WINDS WITH SLOW
MOVEMENT TO ALSO LIMIT EASTWARD EXTENT. THEN LEESIDE TROUGH WILL
EXTEND SOUTH INTO FAR WESTERN NEBRASKA MONDAY THEN AS H5 RIDGE AXIS
MOVES EAST TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

.LBF...NONE.

KECK

In the hours before

Local storm report, Jul 31, 7:23 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
723 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    10 S NORTH PLATTE         NE   74 MPH TSTM WIND GUST
07/31/01   LINCOLN

TLK
Local storm report, Jul 31, 7:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
735 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    13 WNW HAYES CENTER       NE   60 MPH TSTM WIND GUST
07/31/01   HAYES

TLK
Local storm report, Jul 31, 7:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
747 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    10 S NORTH PLATTE         NE   84 MPH TSTM WIND GUST
07/31/01   LINCOLN

0735 PM    6 N LONG PINE             NE   WIND DAMAGE
07/31/01   BROWN                          POWER LINES DOWN WITH
                                          NUMEROUS LARGE BRANCHES
                                          DOWN

MP
Local storm report, Jul 31, 8:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
801 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 N BASSETT               NE   70-80 MPH TSTM WIND GUST
07/31/01   ROCK
Local storm report, Jul 31, 8:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
821 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....m

0808 PM    6 W BUTTE                 NE   60 MPH TSTM WIND GUST
07/31/01   BOYD

0750 PM    14 N STUART               NE   60 MPH TSTM WIND GUST
07/31/01   HOLT

MP
Local storm report, Jul 31, 8:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    5 N BASSETT               NE   WIND DAMAGE
07/31/01   ROCK                           NUMEROUS LARGE TREE LIMBS
                                          DOWN

0815 PM    2 E WESTERVILLE           NE   70 MPH TSTM WIND GUST
07/31/01   CUSTER

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:05 PM CDTSevere Thunderstorm WarningLBFLincoln55 min
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningLBFBrown, Rock60 min
Jul 31, 7:49 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt56 min
Jul 31, 8:10 PM CDTSevere Thunderstorm WarningLBFCuster35 min
Aug 1, 1:19 AM CDTFlash Flood WarningLBFLincoln3 hr
Aug 1, 1:29 AM CDTSevere Thunderstorm WarningLBFLincoln61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.